Hail, Shannon
- When
- April 4, 5:10 PM CST
- Where
- Shannon County, Winona
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.017, -91.333
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 3:04 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 304 PM CST FRI APR 4 2003 ONCE CONVECTION CLEARS EAST OF THE AREA BY EARLY EVENING...MAIN SHORT TERM FORECAST DILEMMA IS POSSIBLE FROST TONIGHT IN THE VERY COLD AIR BEHIND THE FRONT. IN LATER PERIODS...THE TIMING OF PRECIPITATION LATE SATURDAY NIGHT AND SUNDAY AND THEN COLD WEATHER BEHIND THAT SYSTEM BECOME THE MAIN CONCERNS. CONVECTION HAVING A TOUGH TIME TO GET GOING SO FAR. IN SOUTHERN MO...STRONG CAP NOTED ON THE 18Z SGF SOUNDING AT AROUND 800MB...AND ISOLATED HIGH BASED STORMS HAVE DEVELOPED IN THE LOCAL AREA...BUT MOST GETTING SHEARED APART. CONVERGENCE RIGHT ALONG THE FRONT IS LIMITED WITH VEERED SOUTHWEST WIND. OVERALL...BETTER CHANCES FOR SEVERE WILL BE IN THE NORTHEASTERN PORTION OF THE FORECAST AREA WHERE CAP IS WEAKER OR NON EXISTENT. UNIDIRECTIONAL WIND PROFILE AND HIGH STORM BASES WILL LIMIT TORNADO PROBABILITIES...BUT HAIL AND DAMAGING WINDS A THREAT WITH ANY STORMS THAT CAN GO SEVERE. EXTENSIVE LOW CLOUDS BEHIND THE FRONT OVER EASTERN KS AND NORTHWESTERN MO WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. ETA LOW LEVEL MOISTURE PROGS BECOME FAIRLY DRY AFTER MIDNIGHT...AND WITH LIGHT WINDS UNDER WEAK SURFACE RIDGE BUILDING INTO THE AREA...AREAS OF FROST WILL BE POSSIBLE. STILL ON THE FENCE ABOUT A FROST ADVISORY...BUT WILL MENTION FROST IN PUBLIC FORECAST TEXT EITHER WAY I DECIDE TO GO. NEXT SYSTEM STILL ON TRACK FOR SUNDAY...AND HAVE NOT MADE MANY CHANGES. STORMS DEVELOP ALONG THE RED RIVER LATE SATURDAY THEN LIFT NORTHEAST AS A STORM COMPLEX SATURDAY NIGHT. LOW CENTER WILL MOVE EAST ALONG THE OK/KS LINE SUNDAY WITH WARM FRONT MAKING IT AS FAR NORTH AS THE ARKANSAS STATE LINE SUNDAY AFTERNOON. SURFACE BASED CONVECTION WILL REMAIN SOUTH OF THE WARM FRONT...BUT RAIN WITH EMBEDDED STORMS WILL BE LIKELY ON LATE SAT AND SUN. LARGE HAIL WILL BE POSSIBLE WITH SEVERE STORMS LATE SAT NIGHT AND SUN. COLD AIR WILL MOVE INTO THE AREA IN THE WAKE OF THIS SYSTEM WITH A COUPLE OF NIGHTS OF FROST OR FREEZE POSSIBLE MON NIGHT/TUE MORNING AND TUE NIGHT AND WED MORNING. ...SGF... MO...NONE KS...NONE DSA
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 PM CST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS...MAIN HAZARDS LARGE HAIL AND DAMAGING WINDS. AREAS AFFECTED AND TIMING: ALL OF CENTRAL AND SOUTHERN MISSOURI EAST OF A COLD FRONT THAT EXTENDS FROM OSCEOLA TO JOPLIN. COUNTIES ALONG AND NORTH OF A LINE FROM GREENFIELD TO ROLLA WILL HAVE THE BEST CHANCE FOR SEVERE THUNDERSTORMS WHERE THE ATMOSPHERE IS EITHER NOT CAPPED OR JUST WEAKLY CAPPED. DISCUSSION: A STRONG COLD FRONT WILL MOVE EAST THROUGH THE REGION THIS AFTERNOON. THE ATMOSPHERE IS CAPPED OVER SOUTHERN MISSOURI EARLY THIS AFTERNOON...BUT IN CENTRAL MISSOURI THE AREAS IS ONLY WEAKLY CAPPED. ISOLATED SHOWERS HAVE ALREADY BEGUN TO DEVELOP ALONG THE FRONT FROM WARSAW TO JUST NORTH OF CASSVILLE. DAYTIME HEATING WILL FURTHER ERODE THE CAP THIS AFTERNOON ALLOWING STRONG TO SEVERE STORMS TO DEVELOP. GIVEN THE THERMODYNAMIC AND WIND PROFILES...SUPERCELLS WITH DAMAGING WIND AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. WHILE AN ISOLATED TORNADO CANNOT BE RULED OUT...DEWPOINT DEPRESSIONS OF 20 DEGREES WILL NOT BE CONDUCIVE TO OVERALL TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL DEVELOP IN THE SOUTHERN PLAINS LATE SATURDAY AHEAD OF ANOTHER STORM SYSTEM. THE STORMS WILL DEVELOP INTO A COMPLEX OF STORMS ALONG A WARM FRONT AND MOVE NORTHWARD INTO SOUTHWEST MISSOURI LATE SATURDAY NIGHT AND INTO THE ENTIRE AREA ON SUNDAY. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. COLD AIR WILL MOVE INTO THE AREA EARLY NEXT WEEK AND NIGHTTIME TEMPERATURES WILL FALL TO THE UPPER 20S AND LOWER 30S IN MANY AREAS EARLY TUESDAY AND WEDNESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY NORTH AND NORTHEAST OF SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 2 W LEBANON MO 0.88 INCH HAIL
04/04/03 LACLEDE REPORTED BY COOPERATIVE
OBSERVER.MOZ057-058-070-071-081-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 333 PM CST FRI APR 4 2003 TORNADO WATCH NUMBER 85 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI: LACLEDE AND MILLER. A POWERFUL COLD FRONT MOVING THROUGH THE REGION HAS CLEARED THE AREA...RESULTING IN MUCH DRIER AND COOLER CONDITIONS. THEREFORE...THE THREAT FOR THUNDERSTORM DEVELOPMENT HAS ENDED ACROSS LACLEDE AND MILLER COUNTIES. FURTHER EAST...TORNADO WATCH NUMBER 85 REMAINS IN EFFECT UNTIL 500 PM CST FRIDAY AFTERNOON...FOR THE FOLLOWING COUNTIES IN MISSOURI: MARIES...PHELPS AND PULASKI. SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT LEONARD WOOD AND ROLLA. CONDITIONS STILL REMAIN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AND ISOLATED TORNADOES IN AND CLOSE TO THE WATCH AREA. ISOLATED THUNDERSTORMS ARE PRESENTLY MOVING INTO THE WATCH AREA...AND ONE HAS HAD A HISTORY OF PRODUCING LARGE HAIL. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM GAINESVILLE MO 0.75 INCH HAIL
04/04/03 OZARK REPORTED BY MEDIA.MOZ083-098-106-050400- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 428 PM CST FRI APR 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 87...IN EFFECT UNTIL 1000 PM CST FRIDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: DENT...OREGON AND SHANNON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LINDENBERG
MOZ058-070-071-042330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 431 PM CST FRI APR 4 2003 THE COLD FRONT HAS PUSHED THROUGH THE AREA AND THE THREAT FOR SEVERE WEATHER HAS SHIFTED TO THE SOUTHEAST. THUS TORNADO WATCH NUMBER 85 HAS BEEN CANCELLED. THETHREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CST FRI APR 04 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 6 NE WINONA MO 0.75 INCH HAIL
04/04/03 SHANNON REPORTED BY VOLUNTEER
WEATHER OBSERVER.The Springfield radar (KSGF), 185 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352685.